A Fortical overdose will most likely cause low blood calcium, which could lead to muscle twitches or spasms, seizures, and an irregular heart rhythm. Be sure to seek medical attention immediately if you take too much Fortical. Overdose treatment options generally involve supportive care, which consists of treating the symptoms that occur as a result of the overdose.
Fortical® (calcitonin salmon nasal spray) is an osteoporosis medication approved for use in postmenopausal women. It is available by prescription only. Fortical is a manufactured version of calcitonin, a naturally occurring hormone. As with any medication, it is possible to take too much Fortical. The specific effects of a Fortical overdose can vary, depending on a number of factors, including the Fortical dosage, how the drug was taken (by nasal spray or by mouth), and whether it was taken with other medications or substances.
There have been no reports of overdose with Fortical. In studies, high doses of calcitonin salmon were used without causing any additional problems (other than the usual Fortical side effects). Studies have shown that a large dose of calcitonin salmon given by injection can cause nausea and vomiting. Based on the way Fortical works, it is reasonable to assume that an overdose may cause low blood calcium (hypocalcemia), causing the following symptoms:
- Muscle twitches or spasms
- An irregular heart rhythm (arrhythmia).
Taking a Fortical overdose by mouth instead of by nasal spray may be less likely to cause problems, as the medication would be inactivated by the digestive system.
The treatment for a Fortical overdose will also vary. Treatment may involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a Fortical overdose may include:
- Calcium (possibly by IV), if low blood calcium develops
- Careful monitoring of the heart, blood pressure, and breathing
- Fluids through an intravenous line (IV)
- Other treatments based on complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on Fortical.